Colorado, 2009Winter Storm and Winter Weather in Colorado, February 23 to 24, 2009
February 23 to 24, 2009 · NWS GJT · 8 events in 8 counties and zones
A very moist but relatively warm Pacific storm system brought significant snowfall to the mountains of western Colorado, especially above 9000 feet.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist but relatively warm Pacific storm system brought significant snowfall to the mountains of western Colorado, especially above 9000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 3:46 PM MST, 8 hours 14 minutes earlier.
Area forecast discussion, Feb 22, 3:46 PM MST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MST SUN FEB 22 2009
.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LEVEL RIDGE OVER THE REGION WILL REMAIN IN PLACE THROUGH
TUESDAY ALTHOUGH A SERIES OF WEAK PACIFIC WAVES WILL HELP TO FLATTEN
OR COMPRESS THE RIDGE OVER THE REGION. THIS WILL KEEP THE DEEP PLUME
OF PACIFIC MOISTURE STREAMING OVER THE FORECAST AREA THROUGH MONDAY
NIGHT. CURRENTLY DEALING WITH MAINLY MID AND HIGH LEVEL MOISTURE...
WITH A FEW HIGH BASED VIRGA SHOWERS VISIBLE. MOISTURE WILL GRADUALLY
LOWER OVER THE FORECAST AREA TONIGHT...WITH A FEW LIGHT SHOWERS
REACHING THE HIGHER TERRAIN AFTER MIDNIGHT. NOTHING MAJOR DYNAMICALLY
TO ENHANCE SHOWERS OVERNIGHT...SO MOST ACTIVITY WILL BE AIDED BY WEAK
OROGRAPHICS. DEEP MOISTURE PLUME REMAINS IN PLACE ON MONDAY AS A
COUPLE FAST MOVING PACIFIC WAVES WORK ACROSS. THIS WILL HELP TO KICK
OFF MORE WIDESPREAD SHOWERS DURING THE AFTERNOON AND EVENING...BUT
NEUTRAL TEMP ADVECTION KEEPS SNOW LEVELS RATHER HIGH ACROSS THE
FORECAST AREA. EXPECT MAINLY RAIN SHOWERS FOR THE VALLEYS BELOW 8K...
WITH SNOW UP TOP. AT THIS TIME...DYNAMICS LOOK MARGINAL GOING INTO
THE OVERNIGHT HOURS MONDAY NIGHT. MODELS ARE GENERATING QPF AMOUNTS
THAT WOULD SUGGEST THE NEED FOR MOUNTAIN ADVISORIES ACROSS THE
NORTHERN AND CENTRAL ZONES OF WESTERN COLORADO. HOWEVER...SIGNIFICANT
CAA IS NOT EXPECTED AND OUTSIDE OF OROGRAPHICS...THERE IS NOT A WHOLE
LOT OF FORCING TO WORK WITH TO GET HEAVY SNOW AMOUNTS. WILL KEEP A
CLOSE EYE ON THINGS AND IF THE PACIFIC WAVE COMES IN A BIT
STRONGER...WE MAY NEED TO KICK OUT A FEW LOW END ADVISORIES FOR THE
COLORADO MOUNTAINS. BUT FOR NOW...WILL STICK WITH ACCUMULATIONS FROM
2 TO 6 INCHES FOR THE MOUNTAINS STARTING MONDAY AFTERNOON AND
CONTINUING THROUGH MIDDAY TUESDAY...BEFORE DRIER CONDITIONS SPREAD
BACK IN. TEMPERATURES WILL CHANGE LITTLE THROUGH THE PERIOD WITH
MILD CONDITIONS PERSISTING FOR THIS TIME OF YEAR.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
VERY ELONGATED UPPER LEVEL RIDGE PATTERN TUESDAY NIGHT WILL KEEP
SHOWERS AT A MINIMUM WITH LINGERING SHOWERS OVER THE NORTHERN
MOUNTAINS OF WESTERN CO. THE RIDGE WILL TRANSITION TO MORE ZONAL
BY WEDNESDAY AND REMAINS OVERHEAD THROUGH THE END OF THE WEEK. A
SUBTLE TROUGH WILL TRACK THROUGH THE FLOW WEDNESDAY...PROBABILITY OF
SHOWERS SHOULD INCREASE SLIGHTLY OVER THE NORTHERN PORTION OF THE
FORECAST AREA. A FEW OTHER DISTURBANCES TRACK THROUGH THE FLOW
BRINGING PERIODS OF SHOWERS TO THE NORTHERN PORTION OF THE CWA
THROUGH THE END OF THE WEEK. THE SOUTHERN PORTION OF THE FORECAST
AREA REMAINS MAINLY DRY. CONFIDENCE STILL LOW WITH THE DETAILS.
MODELS INDICATE A DIRTY RIDGE FORMING FOR NEXT WEEKEND. DAYTIME
TEMPERATURES WILL REMAIN NEAR OR ABOVE NORMAL THROUGH THE END OF
THE WEEK.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THIS EVENING AS MOISTURE
CONTINUES TO SLOWLY INCREASE AND DEEPEN. EXPECT A FEW SNOW SHOWERS
TO DEVELOP OVER THE HIGHER TERRAIN AFTER 07Z TONIGHT...WITH RAIN
AND SNOW SHOWERS BECOMING MORE WIDESPREAD AFTER 19Z MONDAY. CIGS AND
VSBYS WILL DROP DOWN INTO THE MVFR AND IFR CATEGORIES ON MONDAY...
AND REMAIN POOR THROUGH EARLY TUESDAY...BEFORE DRIER CONDITIONS
ARRIVE...BRINGING A RETURN TO VFR CONDITIONS BY TUESDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JDC
LONG TERM......AS
AVIATION.......JDC
Hazardous weather outlook, Feb 22, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN FEB 22 2009
COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN FEB 22 2009
.DAY ONE...TODAY AND TONIGHT
LIGHT VALLEY RAIN AND MOUNTAIN SNOW WILL BEGIN LATE TONIGHT...
FAVORING EASTERN UTAH AND SOUTHWESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOUNTAIN SNOWFALL AND VALLEY RAIN WILL BECOME WIDESPREAD ON MONDAY
SPECIALLY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. THERE IS A
CHANCE OF MOUNTAIN SNOW AND BLOWING SNOW...AND VALLEY RAIN EACH DAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Northwestern San Juan Mountains
- When
- February 23, 12:00 AM MST to February 24, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches blanketed the area, mainly above the 9000 foot level. Locally heavier amounts included 14 inches on Lizard Head Pass. Wind gusts of 20 to 50 mph produced blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- February 23, 12:00 AM MST to February 24, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches occurred, mainly above the 9000 foot level. Locally higher amounts included 13 inches on Molas Pass and 17 inches at Silverton Mountain Ski Area. Wind gusts of 25 to 55 mph produced blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- February 23, 1:00 AM MST to February 24, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches occurred while wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- February 23, 1:00 AM MST to February 24, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 3 to 11 inches occurred while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 23, 1:00 AM MST to February 24, 9:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 4 to 12 inches was measured. Locally heavier snowfall included 16 inches at Snowmass Ski Area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- February 23, 1:00 AM MST to February 24, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- February 23, 2:00 AM MST to 10:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 23, 6:00 AM MST to February 24, 9:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 12 to 20 inches occurred above 9000 feet with 8 to 12 inches at lower elevations. Wind gusts of 20 to 30 mph produced blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151455, 151456, 151451, 151452, 151453, 151454, 151457, 151450.